Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 174, NWS North Platte, NE

July 28, 2019Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2019, 10:21 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2019, 10:21 PM CDT (03:21 UTC)
Expired
Jul 28, 2019, 11:00 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 10:25 PM CDTHAIL 114 S Oneill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:27 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS53 KLBF 290321
SVRLBF
NEC089-183-290400-
/O.NEW.KLBF.SV.W.0174.190729T0321Z-190729T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1021 PM CDT Sun Jul 28 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holt County in north central Nebraska...
  Northwestern Wheeler County in north central Nebraska...

* Until 1100 PM CDT.

* At 1020 PM CDT, a severe thunderstorm was located 5 miles north of 
  Chambers, or 11 miles south of O'neill, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chambers, Inman, Knievels Corner, Cumminsville, Four Corners,
  Buffalo Flats and Goose Lake State Wildlife Management Area.

This includes Highway 281 between mile markers 149 and 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 9864 4231 9879 4241 9857 4221 9830
      4210 9830
TIME...MOT...LOC 0320Z 310DEG 21KT 4230 9869 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
523 
WWUS53 KLBF 290340
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1040 PM CDT Sun Jul 28 2019

NEC089-183-290400-
/O.CON.KLBF.SV.W.0174.000000T0000Z-190729T0400Z/
Holt NE-Wheeler NE-
1040 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN HOLT AND NORTHWESTERN WHEELER COUNTIES...

At 1040 PM CDT, a severe thunderstorm was located 9 miles southeast
of Chambers, or 21 miles south of O'neill, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Knievels Corner, Buffalo Flats, Goose Lake State Wildlife Management
Area, Cumminsville and Four Corners.

This includes Highway 281 between mile markers 149 and 167.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4218 9874 4230 9853 4221 9830 4210 9830
      4194 9864
TIME...MOT...LOC 0340Z 327DEG 28KT 4215 9858 

HAIL...0.88IN
WIND...60MPH
 
$$

Snively
311 
WWUS53 KLBF 290354
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1054 PM CDT Sun Jul 28 2019

NEC089-183-290404-
/O.EXP.KLBF.SV.W.0174.000000T0000Z-190729T0400Z/
Holt NE-Wheeler NE-
1054 PM CDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT AND
NORTHWESTERN WHEELER COUNTIES WILL EXPIRE AT 1100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4218 9874 4230 9853 4221 9830 4210 9830
      4194 9864
TIME...MOT...LOC 0354Z 310DEG 21KT 4210 9850 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:15 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 28, 6:15 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
615 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 258 PM CDT Sun Jul 28 2019

Concern in the short term will be threat for thunderstorms later
this evening across portions of north central Nebraska. Satellite
analysis shows shortwave trough slowly pushing east of the area. At
the surface, a cool front and associated wind shift line was
currently stretching from just east of McCook to just west of
O'Neill. Breezy northwest winds gusting to 25 mph at times will
develop later this afternoon behind the boundary across the
Sandhills, helping push in dry and cooler air. Ahead of the
boundary, temperatures were still rising well into the upper 80s
with dew points in the mid to upper 60s.

SPC has elected to introduce a small Slight Risk for severe weather
into far north central Nebraska counties, specifically Boyd and Holt
Counties with a Marginal Risk for all other locations east of an
Ainsworth to Broken Bow line. These storms should develop as
trailing shortwave within the general northwest flow dives south-
southeast through central South Dakota. Think the threat for any
severe storms in the aforementioned areas to be limited as
instability quickly diminishes through the evening and storms will
be post-frontal and thus mostly elevated. Deep layer shear will be
marginally supportive of multi-cell clusters but winds are weak in
the lowest levels and the area will lack any significant low-level
jet with modest DCAPE and delta theta-e values. The potential is
there to see an isolated strong wind gust as storms gust out, but
think most activity will remain below severe limits. Expect a cooler
night tonight as the drier air, mostly clear skies, and light winds
will allow for temperatures to fall into the 50s.

Expect a mostly dry day on Monday as surface winds veer from north
to southeast by late afternoon for portions of southwest Nebraska on
the backside of departing high pressure further north and east. This
will lead to the potential for thunderstorms during the evening as
moist upslope flow develops within a narrow plume of moderate
instability on the southern periphery of a modest h5 speed max.
Conditions will be in place as daytime boundary layer mixing will
erode any lingering capping inversion by late afternoon. Corfidi
vectors and mean wind flow will help push any storms that develop
over the higher elevations into portions of southwest Nebraska,
specifically southwest of a Big Springs to Hayes Center line, during
the evening. The SPC has painted a Marginal Risk for severe weather
across that area given ample deep-layer shear. Limiting factor would
be sharp west to east instability gradient but still believe an
isolated strong wind gust with hail would be possible. Daytime highs
on Monday will be cooler than seen recently, only topping into the
upper 80s in the south to near 80 in the north. Rain and
thunderstorm chances increase late into the evening as a stronger
shortwave rounds the top of the developing ridge centered over New
Mexico. Scattered rain and thunderstorms will continue through the
overnight into early Tuesday, helping keep temperatures mild as lows
remain in the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 258 PM CDT Sun Jul 28 2019

Beginning 12z Tuesday. Overall weather pattern locally will revolve
around the strengthening upper-level ridge expected to center over
northern New Mexico and southern Colorado by mid-week. This will
keep the area in general northwest flow aloft and prone to quick
moving systems. Plenty of energy will move through the area during
the work week leading to regular recurring rain and thunderstorm
chances, favoring the evening hours as most development occurs over
the higher plains and drifts east within the fairly uniform upper-
level flow. Expect highest PoPs to be Tuesday night and Thursday
night (aoa 40-50%) when lingering rain and thunderstorms from the
west get local enhancement thanks to development of the nocturnal
low-level jets that looks to nose into the area. Have trended
temperatures warmer given increased agreement between global models
on placement of ridging, but still slight differences remain
regarding overall strength. Signs suggest ridging and thus northwest
flow look to continue towards next weekend, leaving the area in a
relatively active pattern with near daily, though limited spatially,
rain chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 615 PM CDT Sun Jul 28 2019

Gusty northwest winds and isolated thunderstorms are the primary
aviation weather concerns this evening. Surface winds will taper
around sunset, but TSRA risk increases across far north central
Neb (KONL) around 28/03z. VFR conditions are expected from Monday
morning on.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Snively
Hazardous weather outlook, Jul 28, 7:52 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
752 PM CDT Sun Jul 28 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-300100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
752 PM CDT Sun Jul 28 2019 /652 PM MDT Sun Jul 28 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are possible mid to late
evening across parts of north central Nebraska, mainly along and
east of Naper to Chambers. Severe storms will be capable of
damaging winds, large hail, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorm chances will exist Monday through the
middle of next week. The threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 28, 4:57 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM MDT Sun Jul 28 2019

NEZ004-282245-
Sheridan NE-
357 PM MDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Antioch, or 26 miles northeast of Alliance, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Watson Lake, Diamond Lake, Kennedy Lake and Smith Lake
State Wildlife Management Area.

This includes the following highways...
 Highway 250 between mile markers 4 and 26.
 Highway 2 between mile markers 113 and 118.

LAT...LON 4234 10257 4243 10241 4216 10205 4201 10235
TIME...MOT...LOC 2157Z 321DEG 22KT 4232 10245

Snively
Special weather statement, Jul 28, 5:28 PM CDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM MDT Sun Jul 28 2019

NEZ004-022-023-282315-
Sheridan NE-Grant NE-Garden NE-
428 PM MDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL
515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 34 miles east of Alliance, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashby, Watson Lake, Bingham, Finnegan Lake, Dominick Lake, Swede
Lake, Kincaid Lake and Kennedy Lake.

This includes Highway 2 between mile markers 120 and 138.

LAT...LON 4214 10232 4222 10217 4212 10204 4210 10204
      4210 10201 4192 10177 4177 10207
TIME...MOT...LOC 2227Z 321DEG 29KT 4212 10221

Snively
Special weather statement, Jul 28, 9:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
918 PM CDT Sun Jul 28 2019

NEZ007-010-290300-
Holt NE-Boyd NE-
918 PM CDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND SOUTH
CENTRAL BOYD COUNTIES UNTIL 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer Dam, moving southeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spencer Dam, Midway, Parshall Bridge State Wildlife Management Area,
Opportunity, Hull Lake State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 189 and 207.
 Highway 12 between mile markers 110 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4241 9855 4284 9893 4292 9879 4249 9830
      4246 9831
TIME...MOT...LOC 0217Z 314DEG 37KT 4282 9877

Snively
Local storm report, Jul 28, 9:23 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
923 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             3 N SPENCER             42.92N 98.70W
07/28/2019  M1.00 INCH       BOYD               NE   LAW ENFORCEMENT

&&

ET
Local storm report, Jul 28, 9:28 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
928 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          2 NW SPENCER            42.90N 98.73W
07/28/2019                   BOYD               NE   LAW ENFORCEMENT

            REPORT OF A CONFIRMED TORNADO FROM BOYD COUNTY LAW
            ENFOREMENT

&&

ET
Local storm report, Jul 28, 10:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND GST     2 N ONEILL              42.49N 98.65W
07/28/2019  M52 MPH          HOLT               NE   MESONET

            DAVIS WEATHER STATION - MESONET

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:58 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt62 min
Jul 28, 9:18 PM CDTSpecial Weather StatementLBFBoyd42 min
Jul 28, 9:23 PM CDTTornado Warning Tornado observedLBFBoyd, Holt25 min
Jul 28, 9:39 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt51 min
Jul 28, 10:53 PM CDTSpecial Weather StatementLBFWheeler52 min
Jul 28, 11:03 PM CDTSevere Thunderstorm WarningLBFWheeler27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.